From Virginia, USA:
Our 3 1/2 year old son had a high glucose level in both his urine and his blood, which we found out 10 days ago. We went back to the doctor's the next day (fasting overnight) and both his urine and blood were back to normal. Please note, my son has not shown any of the normal symptoms you look for in a person with diabetes.
Two days later, we met with the Head of Pediatrics at the Clinic, and we began monitoring his urine 3 times a day. We did get some high readings, so we started monitoring his blood glucose levels with a meter up to 3 times a day. We also met with a nutritionist, and we have begun to follow the dietary guidelines set by the nutritionist.
Since we stated monitoring his blood and have followed the dietary plan, 73% of my son's readings have been 160 mg/dl or less. The other 3 readings have been in the 240 260 mg/dl range.
In speaking with the doctor last evening, she asked for my wife and I to come in to start preparing to give insulin to my son (for Type 1 diabetes). Both my wife and I have come to the conclusion my son will be on insulin at some point; but, neither of us want to start him on a medication before it is necessary.
- With the blood readings I have shown above, what is your opinion about when to start Insulin?
- Should my wife and I request a second opinion?
- Are there other insulin options rather than shots? We have read that insulin can be given orally.
It sounds like your son is probably in the early stages of developing diabetes. As we have discussed before in previous questions, the pancreas fails slowly over weeks to months. As the pancreas is failing, it may make enough insulin to keep the blood sugar normal fasting, but may not be able to make enough insulin to keep the blood sugar normal after eating.
If the blood sugars are going up to over 200 (documented in the lab), your son should probably start insulin now and not wait until he is more symptomatic. The pancreas can fail rapidly at this point, and ketoacidosis can develop quickly, especially if your child develops a cold or virus (which increases the need for insulin). Ketoacidosis can be life threatening.
Your child should definitely see a pediatric endocrinologist. I would call the local American Diabetes Association or Juvenile Diabetes Foundation for a referral if your pediatrician can't give you one. You can discuss the option of obtaining blood samples for Islet Cell Antibodies to confirm the diagnosis (but I wouldn't wait for the results to start insulin).
If your child develops ketones in the urine, nausea, vomiting, or gets sick with a cold or virus, you should contact your doctor immediately or go to the emergency room.
Additional comments from Dr. Quick:It sounds to me that your physicians are doing an excellent job in preparing you and your child to deal with what appears to be a newly-diagnosed case of Type 1 diabetes.
A referral to a pediatric diabetes team may be helpful to help fine-tune the program, and they will have support groups and specialists that might not be available otherwise.
At the present time, insulin can only be given by injection. It may be helpful to remember that giving insulin to a person with diabetes is only replacing a hormone that is missing.
Original posting 24 Mar 1999
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.